Ohio, 2023

High Wind in Ohio, March 3, 2023

March 3, 2023 · NWS ILN · 7 events in 7 counties and zones

A very strong low pressure system ejected northeast from the lower Mississippi Valley into the Ohio Valley on Friday, March 3. As the surface low deepened, it created record low pressure readings over many locations in southwest Indiana and western Kentucky.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A very strong low pressure system ejected northeast from the lower Mississippi Valley into the Ohio Valley on Friday, March 3. As the surface low deepened, it created record low pressure readings over many locations in southwest Indiana and western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 3, 10:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 3, 10:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1005 AM EST Fri Mar 3 2023

.SYNOPSIS...
A strong low pressure system will track across the Ohio Valley
today and into the Great Lakes tonight. Widespread rainfall,
damaging gusty winds, and thunderstorms are expected with this
system throughout the day and into tonight. As the system
departs, high pressure returns for the weekend with dry
conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the very deep surface low tracking through western Ohio
Valley today and anticipation of steep pressure falls as the
low pushes through, the concern for even higher synoptic wind
gusts has prompted an upgrade to a high wind warning across
northern Kentucky.

Still some uncertainty with placement and northern extent of
severe storms this afternoon, but have slowed down the onset
time of thunderstorms and severe threat a bit. With the enhanced
risk now slightly further north, the greatest threat for the
higher end convective wind concern is right along and south of
the Ohio River, though damaging winds are possible as far north
as route 35 through southern Ohio and into SE Indiana.

Damaging wind remains the primary threat, though with enhanced
low level wind shear especially across northern KY and southern
Ohio, some potential for embedded supercells and tornadic
activity.

Previous discussion...
Multiple impacts are expected from a
very strong storm system today into tonight. Threats for heavy
rain/flooding, strong synoptic winds and severe weather all
exist.

A strong negatively tilted mid level shortwave to eject from
the Lower MS Valley thru the Ohio Valley today and into the
the Great Lakes tonight as 100-110 KT jet rotates around the
base of this trof. Deepening surface low to track thru eastern
Indiana and western Ohio late this afternoon and evening.

An associated surface cold front will push quickly east across
the Ohio Valley later this afternoon.

Widespread showers to spread north across ILN/s forecast area
this morning ahead of this system associated with a low level
jet and favorable isentropic lift.

CAMS show elevated convection initially early this afternoon.
A narrow axis of surface based instability develops ahead of the
aforementioned cold front from about 20Z thru 00Z. This
window looks to develop into North Central Kentucky and
Southeast Indiana first and then work east across far southern
Ohio and Northern KY thru 00Z.

Damaging winds will be a threat with some of the stronger
storms with very strong winds just above the surface. Also,
favorable shear supports rotating storms and a tornadic threat
generally along and south of the Ohio River.

Continue to observe a signal for heavy rain with PW values of
1.2 to 1.4 inches which is 250-300 percent of normal. HREF mean
QPF continues to show values of 2 to 2.5 inches -- with the
highest totals over the west and southwest. Have continued a
Flood watch through late tonight.

The pressure gradient tightens with strong winds outside of
storms and the potential for wind gusts up to 50 mph. With an
low level inversion through most of the day the strongest winds
look to occur late in the day into this evening. Have continued
the wind advisory for the entire area this afternoon thru late
tonight.

Will continue to highlight the severe weather threat in the HWO
product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Deep surface low to track northeast thru Ohio this evening and
into the Great Lake overnight. Strongest synoptic winds look to
arrive as the system wraps up after the cold front moves thru
the area this evening. Strong low level cold air advection in
the wake of the cold front will result in northwest sustained
winds of 20-30 MPH with gusts up to 50 MPH possible. Have
continued wind Advisory for entire area thru 4 AM Saturday
with the strongest winds expected this evening. Precipitation
decreases from west to east tonight as the system departs.

The winds begin to decrease late tonight into Saturday morning.
Overnight lows fall into the 30s area wide.

Surface high pressure build into the area Saturday offering dry
weather. Clouds will give way to increasing sunshine with highs
ranging from the upper 40s northwest to the mid 50s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure centered over the Ohio Valley will exit to the east on
Monday allowing southerly flow and well above normal temperatures.
The next low pressure system will scoot east across the Great Lakes
Monday night sending a cold front through the forecast area.
Developing longwave trough over the eastern United States will
continue to provide cooler (more seasonal) temperatures into
Wednesday and Thursday. Due to a significant spread in the guidance
toward the end of the period, precipitation chances are uncertain.
Have stayed with the blend's chance of precipitation on Thursday due
to a potential system tracking to our south.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Strong low pressure will track across the Ohio Valley today and
into the Great Lakes tonight. Showers associated with the nose
of a 60-70 KT low level jet will overspread the TAF sites this
morning. Conditions will deteriorate with ceilings dropping
through MVFR early this morning to IFR by mid to late morning.
After this period of IFR expect ceilings to bump up to MVFR and
continue in the MVFR category tonight.

Axis of instability looks to develop this afternoon into
southern Ohio which will support the development of
thunderstorms. Due to limited window and uncertainty with
respect to timing and location have limited mention of thunder
to VCTS at KCVG and KLUK this afternoon.

Winds increase as direction veers from east to south and then
shift to the west late in the day, with gusts topping 40 knots
late this afternoon into this evening. Wind shear will also be
an impact the TAF this afternoon.

.OUTLOOK...MVFR ceilings will likely continue into Saturday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     Wind Advisory from 2 PM this afternoon to 4 AM EST Saturday
     for OHZ026-034-035-042>046-051>056-060>065-070>074-
     077>082-088.
KY...Flood Watch through late tonight for KYZ089>100.
     High Wind Warning from 2 PM this afternoon to 4 AM EST
     Saturday for KYZ089>100.
IN...Flood Watch through late tonight for INZ050-058-059-066-
     073>075-080.
     Wind Advisory from 2 PM this afternoon to 4 AM EST Saturday
     for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...AR
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Mar 3, 12:52 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1252 PM EST Fri Mar 3 2023

OHZ026-034-035-042>046-051>056-065-041800-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Fairfield-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ060>064-070>074-041800-
Wayne-Fayette IN-Union IN-Franklin IN-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Hocking-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. The greatest
threat for severe thunderstorms is between 3 pm and 7 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ089>100-OHZ078>082-088-041800-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Clermont-Brown-Highland-Adams-Pike-Scioto-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-OHZ077-041800-
Ripley-Dearborn-Ohio-Switzerland-Hamilton-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Licking

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Licking forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The Newark-Heath airport measured a gust to 59 mph at 19:00.

High Wind, Franklin

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Franklin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The Columbus Airport KCMH measured a gust to 59 mph. A 54 mph gust was measured at the KOSU AWOS station.

High Wind, Fayette

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

A 60 mph gust was measured at the KI23 AWOS station in Washington Court House.

High Wind, Ross

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Ross forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A 70 mph wind gust was measured at the Chillicothe RAWS station north of the city. A 58 mph gust was measured at the KRZT AWOS station in Chillicothe.

High Wind, Hamilton

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Lunken Airport KLUK.

High Wind, Clinton

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Clinton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A 69 mph gust was measured at the Wilmington Airport KILN. A large pine tree was uprooted 3 miles west of Wilmington.

High Wind, Pike

When
March 3, 1:00 PM EST to 11:00 PM EST
Where
Pike forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Southwest of Pike Lake, trees were uprooted and campers were flipped at a campground.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090047, 1090051, 1090052, 1090055, 1090057, 1090060, 1090068.